Metronidazole And Alcohol Combo: Why It’s Bad For

Metronidazole is a popular medication used to cure almost any types of bacterial infections. This medication is often regarded is a higher level of antibiotic drug as compared to amoxicillin. Although metronidazole is a common prescription for bacterial infections, it can also be dangerous especially when taken the wrong dosage and combined with other medications that can cause drug interactions. In general, it is not a safe combination to take metronidazole and alcohol together. This article will answer this question shortly to give you an idea about why it is dangerous to take these two substances together.

 

When To Take Metronidazole

 

Metronidazole is an antibiotic medication prescribed by doctors to cure infections of the lungs, skin, digestive tract, throat, and many other bacterial infections. It is effective at killing the bacteria by destroying its protective layer, thus lessening its chances of survival. Aside from curing bacterial infections, metronidazole can also be effective at treating a selected number of parasite infections. Amoebiasis is among the most common type of parasitic infections that can be cured with metronidazole. Doctors may also recommend you to take this drug for other purposes.

 

When Is It Dangerous To Take Metronidazole

 

Metronidazole is generally a safe antibiotic drug with proven clinical trials. However, it can become unsafe when taken together with certain substances such as alcohol. Doctors would always remind their patients that it is not safe to take metronidazole and alcohol together, especially when you have taken the drug within 24 hours. Alcohol has the effects of magnifying the supposedly dangerous side effects of metronidazole. Among the first symptoms can include facial flushing, headaches, vomiting, and abdominal pains.

 

Moderate alcohol intake is generally safe for individuals who are healthy and not taking any medications. For patients having medical problems such as infections, alcohol may have the chance to damage the liver and cause other problems such as increased heart rates or palpitations and increased blood pressure. On top of that, there is a study proven that metronidazole and alcohol taken together can cause disulfiram symptoms. Disulfiram is a type of drug taken for patients who have been addicted to alcohol. The effect of the drug is to change the metabolism of the body with alcohol to discourage the user from taking the liquor. It has several uncomfortable symptoms such as facial flushing. In severe cases, taking metronidazole and alcohol together can cause a sudden drop in blood pressure which is very dangerous.

 

If you have experienced any of the side effects mentioned after taking metronidazole and alcohol, you should go to the nearest emergency center for immediate medical attention. If you have been prescribed by your doctor to take metronidazole to cure an infection, it is better for you to abstain alcohol while treatment is going on. This will help speed up your recovery and avoid further side effects due to metronidazole and alcohol.